Nebraska, 2008Tornado and Flash Flood in Nebraska, August 11, 2008
August 11, 2008 · NWS LBF · 23 events in 9 counties and zones
Thunderstorms developed along a cold front and moved southeast through the evening. The storms produced large hail, strong wind gusts, heavy rain, and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- Crop damage
- $55,000
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front and moved southeast through the evening. The storms produced large hail, strong wind gusts, heavy rain, and a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 2:26 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 11, 2:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON AUG 11 2008
.SYNOPSIS...
CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT
ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN
DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY.
FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS
AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF
SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES
INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS.
GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN
PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF
SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT
SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING.
&&
.SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN
CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW
ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH
PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT
WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN
CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC
FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE
OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE
RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL
CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS
DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING
FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE
AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND
POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY.
.LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING
DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS
COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO
SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF
EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING
LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS
VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND
DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT
DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE
TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND
MODELS MAY HAVE A HARD TIME WITH THIS.
&&
.AVIATION DISCUSSION...
CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO
THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY
THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY
BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME
STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD
SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG
MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH
MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS
LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE
WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE
MONITORED IN UPCOMING TERMINAL FORECASTS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
13/JWS
Hazardous weather outlook, Aug 11, 4:52 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 AM CDT MON AUG 11 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-121100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
552 AM CDT MON AUG 11 2008 /452 AM MDT MON AUG 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. A SURFACE
FRONT MOVING IN FROM THE NORTH AND INTERACTING WITH VERY MOIST
AND UNSTABLE AIR IS LIKELY TO TRIGGER SCATTERED THUNDERSTORMS.
WIND PROFILES IN THE LOWER LEVELS ARE EXPECTED TO FAVOR AT LEAST
ISOLATED SUPER CELL DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN
SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO
ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW
THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.
HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST
NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS
INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80
AND WEST OF HIGHWAY 83.
OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH AT LEAST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT AND AGAIN
WEDNESDAY.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
SPRINGER
In the hours before
Local storm report, Aug 11, 2:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN BUTTE 42.91N 98.85W
08/11/2008 M1.10 INCH BOYD NE CO-OP OBSERVER
&&
CARMELEvent by event
18 hail, 3 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Flash Flood, Boyd
- When
- August 11, 2:30 PM CST to 6:30 PM CST
- Where
- Boyd County, 0.4 mi SSW of Butte to 2.56 mi NW of Anoka
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 42.914, -98.852
Up to 5 inches of rain fell with strong thunderstorms causing rapid runoff and significant damage to secondary roads and crops.
Hail, Boyd
- When
- August 11, 3:15 PM CST
- Where
- Boyd County, 2.03 mi W of Spencer
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.870, -98.740
Hail, Lincoln
- When
- August 11, 4:00 PM CST
- Where
- Lincoln County, 13.82 mi N of Sutherland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.370, -101.130
Hail, Sheridan
- When
- August 11, 3:10 PM MST to 3:20 PM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
Hail, Brown
- When
- August 11, 4:37 PM CST
- Where
- Brown County, 18.66 mi S of Johnstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.300, -100.060
Hail, Sheridan
- When
- August 11, 3:40 PM MST
- Where
- Sheridan County, Hay Spgs
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.680, -102.680
Hail, Sheridan
- When
- August 11, 3:42 PM MST
- Where
- Sheridan County, 0.51 mi W of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -102.690
Hail, Keya Paha
- When
- August 11, 4:45 PM CST to 4:59 PM CST
- Where
- Keya Paha County, 4.27 mi NNW of Norden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.930, -100.100
Hail from penny to quarter size fell.
Thunderstorm Wind, Boyd
- When
- August 11, 5:21 PM CST
- Where
- Boyd County, 0.69 mi S of Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.910, -98.850
The strong winds broke off very large tree branches.
Hail, Sheridan
- When
- August 11, 4:30 PM MST
- Where
- Sheridan County, 31 mi SSW of Gordon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.386, -102.433
Hail, Brown
- When
- August 11, 5:30 PM CST
- Where
- Brown County, 25 mi S of Johnstown
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.210, -100.020
Hail, Grant
- When
- August 11, 4:35 PM MST
- Where
- Grant County, 9.73 mi S of Whitman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.910, -101.540
Hail, Brown
- When
- August 11, 5:40 PM CST
- Where
- Brown County, 26.84 mi SSW of Long Pine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.160, -99.860
Hail, Brown
- When
- August 11, 5:45 PM CST
- Where
- Brown County, 12.43 mi SSW of Johnstown
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.400, -100.150
Tornado, Cherry
- When
- August 11, 6:05 PM CST
- Where
- Cherry County, 14.96 mi NNW of Elsmere
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 42.260, -100.320
The tornado touched down briefly east of Highway 83 along Goose Creek. The tornado uprooted trees and broke off tree limbs.
Hail, Brown
- When
- August 11, 6:20 PM CST
- Where
- Brown County, 20.86 mi S of Johnstown
- Measured
- 2.75 in hail
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.269, -100.096
Golf ball to baseball size hail occurred near Enders Lake. The large hail severely damaged vehicles.
Thunderstorm Wind, Brown
- When
- August 11, 6:30 PM CST
- Where
- Brown County, 11.76 mi S of Johnstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.400, -100.060
The strong winds tore shingles off a house.
Hail, Brown
- When
- August 11, 6:30 PM CST
- Where
- Brown County, 2.81 mi S of Johnstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.530, -100.060
Hail, Brown
- When
- August 11, 6:53 PM CST
- Where
- Brown County, 31.1 mi S of Johnstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.120, -100.060
Thunderstorm Wind, Custer
- When
- August 11, 8:00 PM CST
- Where
- Custer County, 6.35 mi WNW of Merna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.511, -99.886
Hail, Custer
- When
- August 11, 9:00 PM CST
- Where
- Custer County, 21.91 mi SW of Callaway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.070, -100.220
Hail, Frontier
- When
- August 11, 10:00 PM CST
- Where
- Frontier County, 4.43 mi SSW of Moorefield
- Measured
- 1 in hail
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.620, -100.360
The hail stripped about 80 percent of the corn and soybean crops.
Hail, Frontier
- When
- August 11, 10:35 PM CST to 10:40 PM CST
- Where
- Frontier County, Moorefield to 2 mi E of Moorefield
- Measured
- 1 in hail
- Crop damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.680, -100.330
The hail covered the ground damaging corn and soybean crops.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125735, 125237, 125238, 125239, 125240, 125246, 125241, 125243, 125663, 125248, 125664, 125667, 125665, 125666, 125670, 125677, 125671, 125678, 125680, 125683, 125682, 125689, 125691.